Michigan, 2004

Hail and Damaging Winds in Michigan, August 17, 2004

August 17, 2004 · NWS GRR · 3 events in 2 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
$10,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 17, 2:22 PM EST, 4 hours 21 minutes earlier.

Area forecast discussion, Aug 17, 2:22 PM EST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
322 PM EDT TUE AUG 17 2004

.SHORT TERM...
FORECAST CONCERNS AGAIN COME DOWN TO ASCERTAINING CHANCES FOR
CONVECTION. FIRST CHANCE FOR RAIN COMES THIS EVENING AS A WEAK
TROUGH AND ASSOCIATED UPPER WAVE MOVE INTO THE AREA. SECOND MORE
SIGNIFICANT CHANCE WILL OCCUR WEDNESDAY NIGHT AS A STRONG COLD FRONT
SWEEPS THROUGH THE AREA. FINALLY THE FRONT TRIES TO COME BACK NORTH
ON FRIDAY WITH ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS. THE
GFS AND THE ETA ARE SIMILAR FOR MUCH OF THE FORECAST PERIOD...BUT
DIFFER OUT TOWARD FRIDAY. WILL USE THE ETA...AS THE GFS LOOKS LIKE
IT MAY HAVE SOME CONVECTIVE FEEDBACK (A LITTLE TOO STRONG AND TOO
FAR NORTH WITH THE LOW) REGARDING THE FRIDAY SYSTEM.

TONIGHT...WILL MAINTAIN CHANCE POPS THROUGH THE EVENING AS AN
UPSTREAM SHORTWAVE SWINGS THROUGH THE FORECAST AREA. THE SURFACE
REFLECTION (TROUGH) OF THE UPPER SHORTWAVE CAN BE SEE EXTENDING FROM
NEAR THE DOOR PENINSULA OF WI...SOUTHWEST INTO IOWA. FEEL THE BETTER
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE IN THE SOUTH CLOSER TO
THE BETTER RETURN OF LOW LEVEL MOISTURE. WILL CARRY 50 POPS IN THE
SOUTH AND 30 POPS IN THE NORTH. WITH THE LOSS OF DAYTIME
HEATING...NOT EXPECTING MUCH OVERNIGHT. FOG WILL LIKELY DEVELOP
OVERNIGHT IN THE WAKE OF SCATTERED RAIN THIS EVENING. IF THE SKIES
CAN CLEAR OUT ENOUGH...THE FOG MAY BECOME DENSE.

ON WEDNESDAY...THE FORECAST AREA WILL BE IN BETWEEN SYSTEMS. THE
MORNING WILL LIKELY BE DRY AS THE UPSTREAM STRONG COLD FRONT WILL
STILL BE OVER NORTHERN AND CENTRAL WI. THE FRONT IS FORECAST TO
EXTEND FROM NORTHERN LOWER MICHIGAN SOUTHWEST ACROSS CENTRAL LAKE
MICHIGAN AT 00Z. WILL THEREFORE MAINTAIN A CHANCE FOR SHOWERS AND
THUNDERSTORMS DURING THE AFTERNOON AHEAD OF THE FRONT.

WEDNESDAY NIGHT LOOKS TO BE THE BEST CHANCE FOR RAIN IN THE SHORT
TERM. THE FRONT IS FORECAST BY BOTH THE GFS AND THE ETA TO SWEEP
THROUGH THE FORECAST AREA. LI/S WILL LIKELY BE AROUND -5 C IN THE
EVENING...WITH CAPE VALUES APPROACHING 2000 J/KG. GOOD SPEED AND
DIRECTIONAL SHEAR WILL BE IN PLACE WITH A 35KT SOUTHWESTERLY LLJ AND
A 60 KT WESTERLY JET. GIVEN THE STRENGTH OF THE COLD FRONT ENVISION
THE FRONT BECOMING A FOCUS FOR A LINE OF STORMS THAT WILL SWEEP
SOUTHEAST THROUGH THE FORECAST AREA. WIND WILL BE THE MAIN
THREAT FROM BOWING SEGMENTS WITHIN THE LINE. SPC HAS PLACED THE
ENTIRE AREA IN A SLIGHT RISK WITH WORDING SUGGESTING A POSSIBLE
UPGRADE IF ENOUGH INSTABILITY CAN DEVELOP.

THURSDAY WILL MAINTAIN A SMALL CHANCE FOR SOME LINGERING SHOWERS AND
THUNDERSTORMS IN THE SOUTH BEFORE THE BOUNDARY PRESSES FAR ENOUGH
SOUTH TO END THE THREAT. THURSDAY NIGHT SHOULD BE DRY WITH HIGH
PRESSURE LOCATED ACROSS THE REGION AT THE SURFACE.

FRIDAY IS THE TIME FRAME WHERE THE MODELS DIFFER IN OPINION. THE GFS
SPINS UP A STRONGER LOW WHICH SEEMS TO BE AN OUTLIER COMPARED TO THE
OTHER MODELS. WILL HOWEVER MAINTAIN CHANCE POPS ON FRIDAY AS THE
BOUNDARY WILL BE CLOSE ENOUGH NO MATTER WHICH MODEL IS YOUR MODEL OF
CHOICE. BEST CHANCES WILL BE IN THE SOUTH.

GUIDANCE TEMPS LOOK TO BE IN THE BALLPARK.

.LONG TERM...
THE MEDIUM RANGE MODELS ARE COMING INTO AGREEMENT WITH THE FORMATION
OF A LOW ON THE FRONTAL BOUNDARY THAT WILL BE JUST SOUTH OF THE CWA
AT THE START OF THE EXTENDED PERIOD. THIS WILL WILL MOVE EAST OF THE
CWA FRIDAY NIGHT AND DRAG COLDER AIR INTO THE CWA BY SATURDAY. WILL
KEEP CHC POPS GOING THROUGH FRIDAY NIGHT AND THEN DRY SATURDAY
THROUGH MONDAY NIGHT AS CANADIAN HIGH PRESSURE BUILDS SOUTHEAST INTO
LOWER MICHIGAN. THE DGEX AND GFS DIVERGE ON THEIR SOLUTIONS MONDAY
NIGHT. THE GFS SHOW A COUPLE OF SHORT WAVES MOVING INTO THE UPPER
MIDWEST MONDAY AND THEY DEVELOP A LOW IN NEBRASKA THAT MOVES
NORTHEAST INTO THE UP MONDAY EVENING. THE DGEX ON THE OTHER HAND IS
A LITTLE SLOWER AND MORE MUTED WITH THE SYSTEM BOTH ALOFT AND AT THE
SFC. THE DGEX DOES DEVELOP A LOW BUT MOVES IT INTO WESTERN ONTARIO
RATHER THAN THE UP. AS A RESULT, THE TRAILING COLD FRONT IS SLOWER
TO ARRIVE IN SW LWR MI TUESDAY. I LIKE THAT SOLUTION BETTER BECAUSE
IT SEEMS THE GFS IS RELYING ON TWO SHORT WAVES TO PHASE TO PRODUCE
THE STRONGER SFC LOW AND THAT SEEMS LESS PLAUSIBLE THAN A STRONGER
SOLUTION GIVEN THAT THE UPPER JET ALSO REMAINS FARTHER WEST OVER
NORTH DAKOTA. THEREFORE WELL FOLLOW THE DGEX SOLUTION AND KEEP MOST
OF THE CWA DRY MONDAY NIGHT. WELL HAVE CHC POPS ON TUESDAY TO
ACCOUNT FOR THE COLD FRONT MOVING THROUGH DURING THE DAY.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

DUKE 93
Hazardous weather outlook, Aug 17, 12:41 PM EST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
141 PM EDT TUE AUG 17 2004

LMZ845>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-181000-
ALLEGAN MI-BARRY MI-CALHOUN MI-CLARE MI-CLINTON MI-EATON MI-
GRATIOT MI-INGHAM MI-IONIA MI-ISABELLA MI-JACKSON MI-KALAMAZOO MI-
KENT MI-LAKE MI-MASON MI-MECOSTA MI-MONTCALM MI-MUSKEGON MI-
NEWAYGO MI-OCEANA MI-OSCEOLA MI-OTTAWA MI-VAN BUREN MI-
141 PM EDT TUE AUG 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF THE SOUTHWEST QUARTER OF
LOWER MICHIGAN THIS AFTERNOON AND TONIGHT. THE BEST CHANCES WILL
EXIST FOR COMMUNITIES ALONG AND SOUTH OF INTERSTATE 96 LIKE SOUTH
HAVEN...KALAMAZOO AND JACKSON. THE TIME FRAME WITH THE BEST CHANCES
WILL BE BETWEEN 700 PM AND 200 AM. ANY STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 30 MPH...LOCALLY HEAVY RAIN AND CLOUD TO
GROUND LIGHTNING STRIKES. A FEW STORMS MAY APPROACH SEVERE LEVELS
THIS EVENING WITH WIND GUSTS OVER 50 MPH AND HAIL TO AROUND THREE
QUARTERS OF AN INCH. THUNDERSTORM MOVEMENT WILL BE TO THE EAST
AROUND 20 MPH.

AREAS OF DENSE FOG WILL BE POSSIBLE AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE THUNDERSTORMS ARE EXPECTED ON WEDNESDAY NIGHT AS A
SECOND...STRONGER...COLD FRONT MOVES SOUTH. SOME OF THESE STORMS
MAY BE SEVERE. THUNDERSTORMS WILL BE POSSIBLE AGAIN ON FRIDAY
AFTERNOON AND EVENING AS THE FRONT MOVES BACK NORTH BRIEFLY AS A
WARM FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...
WITH A BETTER CHANCE WEDNESDAY NIGHT.

MEADE DUKE

The radar

The Grand Rapids radar (KGRR), 59 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Kalamazoo

When
August 17, 6:43 PM EST to 6:55 PM EST
Where
Kalamazoo County, Richland
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
42.367, -85.450

Broadcast media reported one and three quarters inch diameter hail three miles east of Cooper and also two miles southwest of Richland.

Thunderstorm Wind, Calhoun

When
August 17, 7:29 PM EST
Where
Calhoun County, Battle Creek
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
42.317, -85.183

An emergency manager reported that power lines were blown down in and just south of downtown Battle Creek.

Thunderstorm Wind, Calhoun

When
August 17, 8:19 PM EST
Where
Calhoun County, Tekonsha
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
42.100, -84.983

A tree was blown down across an area road and numerous power lines were also blown down about five miles north of Tekonsha.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419524, 5419525, 5419526.